Minnesota, 2018

Hail and Damaging Winds in Minnesota, May 29, 2018

May 29, 2018 · NWS FGF · 13 events in 3 counties and zones

Weak, unorganized surface low pressure was located over the North Dakota/Minnesota region on the afternoon of May 29th. However, temperatures were quite mild, generally in the mid to upper 80s with dew points in the 60s.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Weak, unorganized surface low pressure was located over the North Dakota/Minnesota region on the afternoon of May 29th. However, temperatures were quite mild, generally in the mid to upper 80s with dew points in the 60s. Thunderstorms over west central Minnesota in the early afternoon tracked north-northeast through the late afternoon and early evening, mainly affecting the Wadena to Bemidji to Baudette corridor. Some of these storms dropped large hail and produced strong wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at May 29, 11:56 AM CST, 1 hour 29 minutes earlier.

Area forecast discussion, May 29, 11:56 AM CST, 1 hour 29 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1256 PM CDT Tue May 29 2018

.UPDATE...
Issued at 1236 PM CDT Tue May 29 2018

Forecast on track with some showers and general storms pushing up
into the MN RRV this noon hour. CAM guidance timing for more
robust activity in the 2pm to 4pm time. Most recent runs keeping
much of the RRV more isolated with convection and more scattered
to widespread activity across the MN lakes and trees portion of
the FA this afternoon an evening. Activity rapidly lifts to the
north with overall a quiet period overnight.

UPDATE Issued at 955 AM CDT Tue May 29 2018

Brought in the shower mention a bit earlier into the southern
valley as leading edge of convective activity looks to enter the
FA between 11am and 12pm. Forecast for isolated to scattered
storms wrt severe risk appears on track for this afternoon across
the valley and into NW and W cntrl MN. CAMs continue to show some
organized features i.e. updraft helicities greater than 75m2/s2
and MLCAPE rising to around 2.5k J/kg.

UPDATE Issued at 644 AM CDT Tue May 29 2018

Remaining activity exiting the far eastern fcst area and weakened
to just showers. Will maintain a low pop for -shra til 13/14z in
the far northeastern fcst area. Otherwise thin to broken cirrus
over the area and we will start off with decent amount of sun.
Still noticing that wind shift boundary nr Hallock to Grand Forks
to near Oakes. More of a north-northeast wind west of it and a
southeast wind and warmer temps ahd of it. Nothing too different
in latest CAM guidance indicating main storm threats mid to late
aftn/eve mainly up thru western MN.

&&

.SHORT TERM...(Today and tonight)
Issued at 320 AM CDT Tue May 29 2018

Issue today/tonight is thunderstorm chances and intensity. CAM
models havent had a great track record of late, so a bit of
caution into the next 12-18 hours. The overnight CAMs (NSSL WRF,
HOP WRF, HRRR, HREF) have the general idea of thunderstorms
developing in E SD/SW MN midday and then moving then/developing
them NNE thru WC/NW MN this aftn/eve. All have a dry slot working
into much of E ND this aftn/eve and suppressing activity with the
best shear (25-30 kts) and instability (2-3k j/kg cape) just east
of the RRV in our MN fcst area. Lack of shear is a bit low for
sustained supercells and from what I can tell lack of a focusing
boundary as well is an issue. There is a defined boundary present
early this morning from Lisbon to Hillsboro to Crookston to
Hallock with a north wind west of this line and warmer temps and a
SSE wind east of this. All models have this boundary washing out
as SSE winds take over mid to late morning and boundary lifts into
Manitoba.

Thus idea for the fcst is to focus pops this aftn with a bit
higher pops NW/WC MN and parts of the NE ND (50) vs 20-30 in EC/SE
ND. SPC day 1 has slight risk in a part of the fcst area mainly nr
GFK to PKD but I have having doubts on this area being a focus vs
other areas of NW/WC MN as no boundary noted this aftn. I would
look for isold severe with wind threats east of the RRV in better
shear/instabiility and soundings show a decent dry area just off
the sfc up thru 700 mb or so with DCAPE values progged 800-900
j/kg.

Severe threat ends this evening with main focus for convection in
Manitoba. But will keep lower end pops all areas due to much
uncertainty and the risk of showers/general t-storms later tues
night moving in from the west with upper low.

Enough sun and warming lower levels to send temps well into the
80s today.

.LONG TERM...(Wednesday through Monday)
Issued at 320 AM CDT Tue May 29 2018

A series of vort maxes embedded in SW flow aloft will move into the
central and eastern Dakotas through the middle of the week.  This
will bring an active period continuing into Wednesday.  Main trough
moves east of area Wed evening and next short wave ridge aloft will
bring a break in the active weather for much of Thursday afternoon
and evening. Upper level pattern returns to SW flow aloft by early
Friday morning...and a continuation of embedded shortwaves bringing
another active pattern to the area for Friday and Saturday.  Another
break in activity is expected Sunday through early next week as
zonal flow sets up aloft...with a short wave ridge over the northern
tier and Sask by Mon. Models far from agreement for middle part of
next week, however ECMWF suggests more SW flow aloft and another
active period, so blended solution's low POPs seem reasonable.  Far
too early to determine threat of TS vs SHRA so will go with showers
and thunderstorms on Day 7...which is to be expected for June
weather.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1236 PM CDT Tue May 29 2018

Predominately VFR at TAF sites over the next 24 hours. The
exception will be when thunderstorms or rain showers move
overhead. Winds will be southerly today and turn to the northwest
Wednesday morning at DVL.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

UPDATE...JK
SHORT TERM...Riddle
LONG TERM...Speicher
AVIATION...JK
Hazardous weather outlook, May 29, 4:16 AM CST, 9 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
516 AM CDT Tue May 29 2018

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-301030-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson-
Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-
Richland-Western Walsh County-
516 AM CDT Tue May 29 2018

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Isolated to scattered thunderstorms will occur today, mainly mid
afternoon into the early evening. Highest chances are in
northwestern and west central Minnesota and the northern Red River
valley. A few severe storms are possible with hail to 1.5 inches
and wind gusts to 75 mph the main threats. The highest risk is
in northwestern or west central Minnesota.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Widespread showers and a few thunderstorms are expected Wednesday,
but no severe weather is anticipated. Chances for thunderstorms
will also occur Friday afternoon thru Saturday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

dtr

In the hours before

Special weather statement, May 29, 1:16 PM CST, 9 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
216 PM CDT TUE MAY 29 2018

MNZ024-032-292000-
Wadena MN-Hubbard MN-
216 PM CDT TUE MAY 29 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HUBBARD AND WADENA
COUNTIES UNTIL 300 PM CDT...

At 216 PM CDT, Doppler radar was tracking a strong thunderstorm near
Verndale, or 33 miles north of Long Prairie, moving north at 30 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Sebeka, Verndale, Staples Airport, Huntersville, Hubbard, Nimrod and
Aldrich.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4680 9479 4639 9478 4640 9476 4638 9475
      4638 9473 4637 9473 4637 9510 4687 9509
      4685 9468 4680 9468
TIME...MOT...LOC 1916Z 193DEG 24KT 4646 9501

Lee
Special weather statement, May 29, 1:19 PM CST, 6 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
219 PM CDT TUE MAY 29 2018

MNZ031-292000-
East Otter Tail MN-
219 PM CDT TUE MAY 29 2018

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN OTTER TAIL COUNTY UNTIL
300 PM CDT...

At 219 PM CDT, Doppler radar was tracking a strong thunderstorm over
Urbank, or 18 miles north of Alexandria, moving north at 45 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
New York Mills, Parkers Prairie, Henning, Ottertail, Deer Creek,
Bluffton and Vining.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4672 9552 4671 9516 4663 9516 4611 9534
      4611 9561
TIME...MOT...LOC 1919Z 193DEG 38KT 4613 9547

Lee

The radar

The Fargo/Grand Forks radar (KMVX), 200 km away, was scanning. The volume nearest the first event began at 19:23 UTC.

Open the radar archive at this moment

Event by event

9 hail, 3 thunderstorm wind, 1 lightning. Local standard time, as filed.

Hail, Wadena

When
May 29, 1:25 PM CST
Where
Wadena County, 3.32 mi E of Sebeka
Measured
2 in hail
Reported by
Social Media
Coordinates
46.630, -95.030

Thunderstorm Wind, Wadena

When
May 29, 2:02 PM CST
Where
Wadena County, 4.5 mi ENE of Wadena Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Storm Chaser
Coordinates
46.470, -95.010

A power pole was snapped.

Hail, Wadena

When
May 29, 2:05 PM CST
Where
Wadena County, 2.8 mi N of Sebeka
Measured
0.88 in hail
Reported by
Social Media
Coordinates
46.670, -95.090

Hail, Hubbard

When
May 29, 2:08 PM CST
Where
Hubbard County, 6.21 mi SSW of Hubbard
Measured
0.75 in hail
Reported by
Storm Chaser
Coordinates
46.750, -95.080

Hail, Wadena

When
May 29, 2:08 PM CST
Where
Wadena County, 1.98 mi SE of Menahga
Measured
1.5 in hail
Reported by
Social Media
Coordinates
46.730, -95.070

Thunderstorm Wind, Hubbard

When
May 29, 2:08 PM CST
Where
Hubbard County, 6.21 mi SSW of Hubbard
Measured
52 kt (60 mph) estimated gust
Reported by
Storm Chaser
Coordinates
46.750, -95.080

Gusty winds were reported.

Hail, Wadena

When
May 29, 2:30 PM CST
Where
Wadena County, 2.86 mi E of Central
Measured
1 in hail
Reported by
Public
Coordinates
46.450, -94.840

Large hail and very heavy rain fell in northern Thomastown Township.

Hail, Hubbard

When
May 29, 2:36 PM CST
Where
Hubbard County, 1.17 mi SW of Benedict Morrill Arp
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.140, -94.700

Penny to quarter sized hail covered the ground.

Hail, Hubbard

When
May 29, 2:38 PM CST
Where
Hubbard County, 1.42 mi E of Park Rapids
Measured
1 in hail
Reported by
Public
Coordinates
46.920, -95.040

The hail started out nickel sized, but then increased to quarter sized.

Lightning, Hubbard

When
May 29, 2:40 PM CST
Where
Hubbard County, 2.36 mi E of Park Rapids
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
46.920, -95.020

Lightning struck a radio tower and caused a fire on the tower. A second lightning strike occurred while the fire department was on the scene.

Thunderstorm Wind, Beltrami

When
May 29, 3:14 PM CST
Where
Beltrami County, 6.25 mi WSW of Pennington
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
47.410, -94.620

Four to six inch diameter branches were blown down on Star Island. Occasional dime sized hail and heavy rain occurred from 410 pm to 415 pm CDT.

Hail, Beltrami

When
May 29, 4:05 PM CST
Where
Beltrami County, 2.32 mi W of Debs
Measured
1.25 in hail
Reported by
Public
Coordinates
47.730, -95.170

Dime to half dollar sized hail covered the road between Clearwater Lake and Debs.

Hail, Beltrami

When
May 29, 4:32 PM CST
Where
Beltrami County, 0.83 mi NE of Redlake
Measured
1.25 in hail
Reported by
Public
Coordinates
47.880, -95.020

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2018Every state in 2018This day in weather historyWarnings in Minnesota, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 752539, 752540, 752541, 752542, 752543, 752544, 752545, 752546, 752547, 752548, 752549, 752550, 752551.